However, as with many things in life, you can have too much of a good thing. Too high a dose of vitamin A can be toxic and lead to a condition known as ‘hypervitaminosis A’. Symptoms of such vitamin A toxicity include headache, dizziness, blurred vision, joint pain, dry lips, scaly skin and hair loss. Most cases of hypervitaminosis A are due to an excess intake of vitamin-A supplements rather than from overconsumption of vitamin A-rich foods, although toxic symptoms can arise from consuming huge amounts of liver.
Too much beta-carotene can turn the skin yellow (not to be mistaken for jaundice, which turns the whites of the eyes yellow). However, this state is not considered dangerous to your health, and is easily reversible.
To maximise the metabolism and uptake of vitamin A, make sure your daughter’s diet also has an adequate intake of zinc, protein and calories. These are needed to make retinal-binding protein, essential for the release of vitamin A from the liver and into the general circulation. An iron deficiency also limits the body’s utilisation of vitamin A.